BRIEFCASE | SEARCH | EMAIL THIS EVENT | LOGIN    
RSNA 2003 Scientific Papers > Anti-Emetic Prophylaxis for Uterine Artery Embolization ...
 
  Scientific Papers
  SESSION: Vascular Interventional (Uterine Artery Embolization)

Anti-Emetic Prophylaxis for Uterine Artery Embolization

  DATE: Tuesday, December 02 2003
  START TIME: 10:30 AM
  END TIME: 10:37 AM
  LOCATION: Room E451A
  CODE: G10-618
TOOLS
 
ADD TO BRIEFCASE
  PRINT
  EMAIL

PARTICIPANTS
PRESENTER
Gabriella Iussich MD
San Diego , CA
 
CO-AUTHOR
Robert Worthington-Kirsch MD
 
Anne Roberts MD
 

MOC
Genitourinary Radiology
Vascular And/or Interventional
Keywords
Arteries, uterine
Embolism, therapeutic
Uterus, interventional procedures
Special
Virtual Presentation
 
Abstract:
HTML

Purpose: Anti-emetic medications are commonly used in the post-Uterine Artery Embolization (UAE) period. These drugs include Metoclopramide (Reglan) and Ondansetron (Zofran). We present a prophylactic approach of using transdermal scopolamine (Transderm Scop), which decreases the need for anti-emetic medications post-UAE.

Methods and Materials: Between May, 4th 2001 and June, 7th 2001 20 women underwent UAE with transdermal scopolamine prophylaxis. We compared this group with another group of 20 women treated prior to the institution of scopolamine prophylaxis (between April, 11th 2001 through May, 3rd 2001). We reviewed the patients' charts for medications given to control nausea during their hospitalization.

Results: The two groups were evenly matched by age, race, uterine volume, embolization material, and amount of embolization material used. There was a statistically significant difference between the two groups (p=0.0437; exact test with Savage scores) indicating the use of transdermal scopolamine reduces post-UAE nausea and the use of anti-nausea medications after the procedure. There was no relationship between the amount of PCA narcotics used after UAE and the severity of post-UAE nausea.

Conclusion: The development of nausea after the UAE procedure is a significant problem for many patients and may be due to a number of different causes. Possible causes include inflammation of the uterus with irritation of the adjacent bowel wall serosa, reaction to cell breakdown products in the newly infarcting fibroids or as a side effect of medications (particularly narcotics) given during and after the procedure. The use of transdermal scopolamine as antiemetic prophylaxis decreases the need for anti-emetic medication in the post-procedure period and should be considered as a routine preprocedure medication.

 

 

 


Questions about this event email: acroberts@ucsd.edu